August 2016

 

NEWS & OPINION

 

Dermatology drugs, ocular side effects


by Vanessa Caceres EyeWorld Contributing Writer

 
   

Pearls for preventing and monitoring problems

Ophthalmologists and dermatologists need to be aware of ocular side effects potentially posed by certain common dermatology medications. Depending on the medication, those risks can include retinopathy, cataract, glaucoma, ocular surface disease, and papilledema.

It’s yet another reason that physicians from both specialties should touch base if there’s a suspected problem. “It’s not a common occurrence [to speak with a patient’s dermatologist], but whenever I detect that a patient is experiencing a side effect related to these drugs, I will get on the phone and call the dermatologist to make him or her aware,” said Joseph Fishkin, MD, Fishkin Vision, Emerson, New Jersey.

Hydroxychloroquine and chloroquine

The anti-malarial drugs hydroxychloroquine and chloroquine have been used for decades to treat rheumatological conditions such as rheumatoid arthritis and systemic lupus erythematosus, according to a 2016 report on dermatology drugs.1 However, a major risk associated with a higher dosage and long-term use is retinopathy. “This toxicity may lead to progressive and permanent visual impairment and needs to be screened for to avoid this devastating disability,” said Adrian Jachens, MD, East Hanover, New Jersey.

The retinopathy risk has prompted guidelines from the Royal College of Ophthalmologists and the American Academy of Ophthalmology (AAO), the latter of which published its updated guidelines in June.2,3 The updated AAO guidelines state that patients using hydroxychloroquine or chloroquine should have a baseline fundus examination and annual screening after their use for 5 years or more.3 However, they add that primary testing should include automated visual fields plus spectral domain optical coherence tomography and go beyond the central macula in Asian patients, who often have an extramacular pattern of damage. A multifocal electroretinogram can help corroborate visual fields, and fundus autofluorescence can show topographic damage. “Modern screening should detect retinopathy before it is visible in the fundus,” the guideline authors wrote. Other possible risks from these anti-malarial drugs include keratopathy, accommodation disturbances, and cataracts.1 Two pearls to monitor for visual problems with hydroxychloroquine and chloroquine are: • Use AAO’s updated practice guidelines for initial screening and monitoring. Still, many ophthalmologists, dermatologists, and rheumatologists err on the side of closer follow-up and testing beyond the AAO guidelines, Dr. Jachens said. “If there is any sign of retinopathy on exam, namely the hallmark bull’s eye sign, the meds need to be stopped as soon as possible,” Dr. Jachens said.

• Keep in mind that the side effects are uncommon if patients don’t exceed an appropriate daily dose, said dermatologist Alan Parks, MD, Eastside Dermatology & Skin Care, Columbus, Ohio, and founder of DermWarehouse.

Glucocorticoids

Glucocorticoids can help manage chronic inflammatory skin conditions, autoimmune connective tissue disease, blistering skin disorders, and neutrophilic dermatoses, said dermatologist Tsippora Shainhouse, MD, Rapaport Dermatology of Beverly Hills, and clinical instructor, Keck School of Medicine, University of Southern California, Los Angeles.

However, they have several potential visual side effects, including cataract formation and progression, glaucoma, and central serous chorioretinopathy, Dr. Jachens said. “These side effects are most common with systemic treatment but also can coincide with topical treatment, mostly in the periorbital area, allowing absorption into the soft tissue around the eye,” he said.

The risk for cataract formation (usually posterior subcapsular cataract) from steroid use is well known; patients with atopic dermatitis present with a double whammy, as they have an increased risk for cataracts but are often treated with steroids, Dr. Jachens said. Open-angle glaucoma is another potential serious risk; the first sign may be a rise in intraocular pressure (IOP) a few weeks after starting treatment. Sometimes, the patient is asymptomatic until there is irreversible optic damage.1 The glaucoma risk occurs in patients who are steroid responders, which is about 18% to 36% of the general population and 46% to 92% among primary open-angle glaucoma patients.1 Children are also at a greater risk because of the immaturity of their aqueous drainage system, Dr. Jachens said.

Two pearls when patients are using steroids for dermatological conditions are: • Patients on chronic systemic steroids should be encouraged to have an annual eye exam and let the eye doctor know they are on this treatment, Dr. Jachens said. “Dermatologists should also ask patients who they put on this therapy if they have a strong family history of glaucoma,” he added. Such patients should be referred to an ophthalmologist.

• Check the IOP of patients using a topical steroid near the eye for more than 2 weeks to make sure they are not developing glaucoma. “I have seen patients who have chronically used steroids for long periods, with a secondary increase in IOP. The problem is that since glaucoma remains asymptomatic for a long period of time, these patients tend not to be aware they are having side effects,” Dr. Fishkin said.

Retinoids

The retinoid isotretinoin is commonly used orally to treat serious acne; patients often use it over 5 to 6 months, Dr. Shainhouse said. Yet just as the treatment can lead to dry skin and mucous membranes, it also can lead to dry, irritated eyes and difficulty wearing contact lenses. Some patients also experience temporary night vision changes, such as halos around lights, she added. A rare and more serious complication is pseudotumor cerebri, which can manifest as headaches, nausea, and occasional visual disturbances. Some pearls are: • Encourage dermatologists to question patients about vision symptoms when they return each month for monitoring, Dr. Shainhouse recommended. “If patients notice vision changes while on treatment, they are advised to inform a physician immediately,” she said. “The drug may need to be discontinued.” • Provide patients with wetting drops to help with dry eye; advise them to be extra careful when driving at night, Dr. Parks advised.

• Tell patients that if they use retinoids to treat acne, it may preclude them from having refractive surgery such as LASIK in the future, Dr. Jachens said.

Botox

The use of onabotulinumtoxinA (Botox, Allergan, Dublin) can lead to eyelid ptosis if it is injected in the glabellar complex and diffused into the levator muscle or is accidentally injected into the levator muscle, Dr. Jachens said. Another possible risk is double vision caused by Botox diffusion. Pearls to consider are: • Providers can use apraclonidine drops to contract the Muller’s muscle and raise the eyelid 1 to 3 mm with the idea of reaching symmetry, Dr. Jachens said. However, the drops could cause anisocoria or asymmetrical pupil size, so the patient may need to be warned of that before starting the drops, he added. • “If Botox causes diplopia due to extraocular muscle paralysis, the patient may need to patch the eye or fog it using their glasses until the paralysis resolves,” Dr. Jachens said.

References

1. Turno-Krecicka A, et al Ocular changes induced by drugs commonly used in dermatology. Clin Dermatol. 2016;34:129–137.

2. Royal College of Ophthalmologists. Hydroxychloroquine and ocular toxicity: Recommendations and screening. October 2009. www.rcophth.ac.uk/wp-content/uploads/ 2014/12/2009-SCI-010-Ocular-Toxicity.pdf

3. Marmor MF, et al. Recommendations on screening for chloroquine and hydroxychloroquine retinopathy (2016 revision). Ophthalmology. 2016;123:1386–1394.

Editors’ note: The physicians have no financial interests related to their comments.

Contact information

Fishkin: Joseph@FishkinMD.com
Jachens: ajachens@eyecare2020.com
Parks: aparks@eastsidedermatology.com
Shainhouse: tsippora.shainhouse@gmail.com

Dermatology drugs, ocular side effects Dermatology drugs, ocular side effects
Ophthalmology News - EyeWorld Magazine
283 110
283 110
,
2017-04-12T01:20:29Z
True, 8